Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 104, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 12, 2004, 4:36 AM CDT for Clay County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2004, 4:36 AM CDT (09:36 UTC)
- Expired
- Jul 12, 2004, 5:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Clay County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 83 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 1:55 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2835 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 120936 SVRFGF MNC027-121015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 436 AM CDT MON JUL 12 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHWEST MINNESOTA * UNTIL 515 AM CDT. * AT 428 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES NORTHWEST OF AVERILL...OR ABOUT 17 MILES NORTH OF FARGO...MOVING TO THE SOUTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AVERILL AT 445 AM... MUSKODA AT 455 AM AND HAWLEY AT 500 AM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4714 9669 4706 9682 4674 9632 4691 9621 $$ GV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 8:40 PM CDT, 7 hours 56 minutes earlier.
Area forecast discussion, Jul 11, 8:40 PM CDT, 7 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 840 PM CDT SUN JUL 11 2004 .DISCUSSION... FORECAST CHALLENGE OVERNIGHT WILL BE POTENTIAL FOR SEVERE MCS ALONG WITH FLOODING. MAIN SFC BOUNDARY STILL OVER EASTERN MT/WESTERN ND AS STRONG SHORTWAVE EJECTS INTO WESTERN MT. SHORTWAVE AND SFC BOUNDARY WILL SHIFT QUICKLY EAST TONIGHT AS 50KT AT 500MB OVERSPREADS CENTRAL ND AFTER 06Z. STRONG INSTABILITY WITH SHOWALTERS AROUND -9C ALONG WITH CAPES AROUND 3000 J/KG WILL ALSO SPREADS INTO MOST OF EASTERN ND AFTER MIDNIGHT. EXPECT LOW LEVEL JET TO ALSO INTENSIFY IN WARM ADVECTION ZONE AHEAD OF SHORTWAVE WITH EXTREME UPPER LEVEL DIVERGENCE ALSO DEVELOPING OVER CENTRAL ND AROUND 06Z THEN MOVING INTO EASTERN ND TOWARDS 10Z. SUPERCELLS DEVELOPING THIS EVENING IN EASTERN MT AND WESTERN ND ARE EXPECTED TO EVOLVE INTO A LINEAR MCS OVERNIGHT. WITH STRENGTH OF DEEP LAYERED SHEAR...SHORTWAVE...INSTABILITY AND DEEP MOISTURE...EXPECT INCREASING LIKELIHOOD FOR A SEVERE MCS TO MOVE ACROSS EASTERN ND INTO WESTERN MN BETWEEN 06-12Z TIMEFRAME. MCS SHOULD PROPAGATE EASTWARD QUICKLY AROUND 40-50KT...BUT PRECIPITABLE WATERS WILL INCREASE TO AROUND 2 INCHES ACROSS EASTERN ND LATE TONIGHT. THEREFORE...FLOODING POTENTIAL IS POSSIBLE WITH 2 INCH/HR RAIN AMOUNTS POSSIBLE. FLOOD WATCH CURRENTLY IN EFFECT FOR WHOLE AREA STILL LOOKS GOOD AND WILL NOT ADJUST WITH TORRENTIAL RAIN POSSIBLE ANYWHERE LATER TONIGHT. ALSO LOOKED AT JOHNS/HIRT DERECHO CHECKLIST AND MOST PARAMETERS LINE UP FOR POSSIBLE PROGRESSIVE DERECHO DEVELOPMENT TONIGHT. BEST CHANCE APPEARS TO BE ACROSS SOUTH WHERE 70 DEWPOINTS WILL RESIDE...BUT STRONGER FORCING TO NORTH COULD ALSO EFFECT EVOLUTION OF MCS. ETA MODEL CONTINUES TO PORTRAY MESO-HIGH DEVELOPING ALONG WITH COLD POOL WHICH WOULD PROMOTE MOMENTUM TRANSPORT OF STRONGER WINDS ALOFT. WILL HAVE TO CLOSELY MONITOR MCS AS IT DEVELOPS TONIGHT ACROSS WESTERN DAKOTAS AND TRACKS INTO OUR REGION AFTER MIDNIGHT. OVERALL GRIDS ARE IN EXCELLENT SHAPE. MAY TWEAK TIMING OF THUNDER SOME AND INCREASE QPF OVERNIGHT AS WELL. .FGF WATCHES/WARNINGS/ADVISORIES... ND...FLOOD WATCH LATE TONIGHT AND MONDAY MORNING. MN...FLOOD WATCH LATE TONIGHT AND MONDAY MORNING. && KELLENBENZ
Hazardous weather outlook, Jul 11, 9:30 AM CDT, 19 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 930 AM CDT SUN JUL 11 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111500- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 930 AM CDT SUN JUL 11 2004 ...FLOOD WATCH IN EFFECT FOR LATE TONIGHT AND MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA LATE TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. MANY AREAS HAVE RECEIVED HEAVY RAINFALL THE PAST SEVERAL DAYS AND ARE SATURATED...SO RUNOFF AND FLOODING COULD BECOME A PROBLEM. THUS A FLOOD WATCH HAS BEEN POSTED FOR THE ENTIRE REGION FOR LATE TONIGHT INTO MONDAY MORNING. THE POTENTIAL EXISTS FOR ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE SLIGHT RISK FOR SEVERE THUNDERSTORMS SHOULD LINGER INTO THE FIRST PART OF MONDAY ESPECIALLY EAST OF THE VALLEY. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION PROBABLY MAY BE NEEDED LATE TONIGHT INTO MONDAY MORNING. GODON
In the hours before
Local storm report, Jul 12, 1:54 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
154 AM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0142 AM TSTM WND GST KNOX 48.34N 99.69W
07/12/2004 60 MPH BENSON ND PUBLIC
&&
DTRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:23 AM CDT | Severe Thunderstorm Warning | FGF | Norman | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.